Unpopular [s]Opinion[/s] Fact: Psychiatric Medications Don't Cause Weight Gain - Page 3 - Anorexia Discussions - Forums and Community

Jump to content


About MPA

MPA is a site dedicated to the support or recovery of those suffering from eating disorders or body dysmorphic disorders. Please be sensitive to this fact when creating an account and contributing to the board.


Photo

Unpopular [s]Opinion[/s] Fact: Psychiatric Medications Don't Cause Weight Gain


  • Please log in to reply
45 replies to this topic

#41 Hekelaan

Hekelaan

    Newbie

  • Members
  • Pip
  • 9 posts

Posted 17 January 2022 - 04:08 PM

Steroids as some have mentioned can cause weight gain due to fluid retention and shifts in electrolytes and lipid metabolism/utilization.

Mirtazapine has a paradoxical effect. At lower doses it works on different receptors in the brain more prominently which causes higher levels of sedation and dry mouth which stimulates people to eat.

Most people can't tolerate the mirtazapine titration and don't make it to the higher doses that have less sedation and less dry mouth.

Antidepressants have been shown to not be as effective in severe anorexia or if there isn't a depressive component (which seems hard to imagine). This is why medications aren't the only line of treatment recommended for anorexia. When the brain doesn't have enough glucose, there is an underproduction of serotonin and dopamine. So antidepressants, which prevent the metabolism of these things aren't effective. They can't save what isn't being produced. A starved brain also can't participate as well with cognitive demands like therapy which is why the goal of early treatment is weight stabilization and restoration.
  • skelliebelle, thinstrument and StarvingLlama*-* like this

#42 Facilis Descensus Averni

Facilis Descensus Averni

    Advanced Sage

  • Accountability access
  • PipPipPipPipPipPipPipPipPip
  • 1765 posts

Posted 17 January 2022 - 04:15 PM

I've heard some people say that they changed nothing, kept their calories the same, kept their activity level the same, but still gained significant weight on medication. Part of that could be attributed to water because some medications promote water retention, but that would only account for a couple of pounds. These people had gained 10, 20, 30+ pounds.

Just like our understanding of nutrition and the effects of macronutrients changes, I think it is possible we do not know everything about what medication can be capable of in the body.


I think it’s vital to remember that medication affects everyone differently. Some people experience all side effects, some experience few or none, some get side effects not listed etc etc personally, I’ve only ever had a negative reaction to one psych med (or two, if you include sertraline sending me manic) and that was severe agitation on aripiprazole.


Sent from my iPhone using Tapatalk
  • Big Kahuna likes this

Fighting this as much as I'm feeding it...or not, as the case may be. 

 

Spoiler

 

Point of Order: I am highly likely to routinely forget to actually update this. 


#43 Facilis Descensus Averni

Facilis Descensus Averni

    Advanced Sage

  • Accountability access
  • PipPipPipPipPipPipPipPipPip
  • 1765 posts

Posted 17 January 2022 - 04:16 PM

Steroids as some have mentioned can cause weight gain due to fluid retention and shifts in electrolytes and lipid metabolism/utilization.

Mirtazapine has a paradoxical effect. At lower doses it works on different receptors in the brain more prominently which causes higher levels of sedation and dry mouth which stimulates people to eat.

Most people can't tolerate the mirtazapine titration and don't make it to the higher doses that have less sedation and less dry mouth.

Antidepressants have been shown to not be as effective in severe anorexia or if there isn't a depressive component (which seems hard to imagine). This is why medications aren't the only line of treatment recommended for anorexia. When the brain doesn't have enough glucose, there is an underproduction of serotonin and dopamine. So antidepressants, which prevent the metabolism of these things aren't effective. They can't save what isn't being produced. A starved brain also can't participate as well with cognitive demands like therapy which is why the goal of early treatment is weight stabilization and restoration.


Steroids aren’t a psych med though…or at least I didn’t think they were…?


Sent from my iPhone using Tapatalk

Fighting this as much as I'm feeding it...or not, as the case may be. 

 

Spoiler

 

Point of Order: I am highly likely to routinely forget to actually update this. 


#44 Hekelaan

Hekelaan

    Newbie

  • Members
  • Pip
  • 9 posts

Posted 17 January 2022 - 04:37 PM

Steroids aren’t a psych med though…or at least I didn’t think they were…?
Sent from my iPhone using Tapatalk


They are not. Someone mentioned HRT in the other replies.

There is also a theory that antidepressants may impact the dysregulated hypothalamic-pituitary adrenal axis in anorexia and influence secretion/depression of natural steroids.

#45 Emilyxo

Emilyxo

    Advanced Sage

  • Accountability access
  • PipPipPipPipPipPipPipPipPip
  • 1603 posts
  • LocationIreland

Posted 17 January 2022 - 05:02 PM

Mirtazipine in addition to causing increased appetite ALSO has an unknown mechanism of action (perhaps slowed metabolism) that causes weight gain in some people. This was seen in studies.

For instance, I do not eat anything by mouth or feeding tube. I get all nutrition via IV. It is a set number of calories. It doesn’t change. My weight increased when I was using it for sleep. It wasn’t due to any increased calories. It wasn’t tons of weight or fast rapid gain but it was enough that I did stop taking it.


I have taken mirtazapine for years and got to my lowest weight bmi of 14.1 while on it! From what I can find, there aren’t enough studies to back up the fact it can alter metabolism, and there are studies that state it doesn’t effect metabolism, weight gain etc.
I think when it’s regarding medications we need to try not put people off taking prescription meds unless there is significant peer reviewed studies and evidence as I know I would suffer terrible insomnia and further depression if I stopped taking mirtazapine and my other medications! I don’t mean your post in particular, but doctors prescribe medications to try treat someone, and if we scare people off certain drugs they can get unwell quickly for no reason! X
  • Facilis Descensus Averni likes this
Once again on my road to self destruction 🤦‍♀️

#46 Aworkingprogress

Aworkingprogress

    Warrior

  • Accountability access
  • PipPipPipPip
  • 238 posts
  • LocationManchester, United Kingdom

Posted 17 January 2022 - 05:08 PM

The drug itself isn’t what causes the weight gain, but the increase and decrease in peoples appetite which is a side effect this is to me
Why people either lose / gain / maintain on their scripts

I’m on clozapine and quatiapine and I’ve not gained on either but I do sometimes not get hungry at all but then when I do …. I b/p hard :(
  • skelliebelle likes this


0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users